Family and Caregiver Schizophrenia Discussion Forum

Medication not effective anymore

My son talks to his psychiatrist about the psychosis that flares up with his Schizophrenia but the doctor doesn’t change his prescription. He keeps him on the same drug at the same dosage but the voices that no-one else hears don’t seem to be going away. How long should my son be on the same drug/dosage before the doctor should see that it is not working? Am I being impatient and naive thinking he can be helped better.

How long has he been on the medication?
This is just our experience and not a recommendation to you.
My son’s dr has always waited 4 - 6 weeks to make a change or earlier if he has bad side effects. He has had to have several changes due to the fact he was still having “flare-ups” or neg. side effects, about 5 changes and many different doses in a year. He was diagnosed last year. His dr.s goal is to have NO psychotic or delusional thoughts. (I’m not sure that will be a reality but it’s the Drs. goal )
He is currently on one now that is working well for him and he has not had symptoms for several months.
I would be very impatient too. It also sounds like your son has insight and that’s very positive and will help him tremendously in his recovery.

You can look up information about the medication to see when to expect it to have full efficacy. Also, you can give information TO the doctor, about YOUR observations and concerns, whether or not your family member has given permission for the doctor to share back with you. Or perhaps your loved one has already given that permission (for the doctor/staff to talk with you). If you have any trouble giving information TO the doctor, please let us know and we’ll walk you through ways to do that.

Has this medication worked for your son previously? If it’s a new med, then the rest of this post probably isn’t relevant.

In my daughter’s case, her antipsychotic worked well for quite a while. Her symptoms started to return so her psychiatrist ordered a blood test to check the level of the medication actually in her system. It was half what it had been. There is no explanation for why this is happening. As the level drops often, her dose of the med is now twice what it was.

Another med, a mood stabilizer, wasn’t in her system at all. Changing that med made a huge difference.

You might want to have the doctor check on the level of the med.

1 Like

Thank you all for your input. We are currently having problems trying to get to talk to or see his psychiatrist. With the Covid situation, the psychiatrist was supposed to call my son 2 weeks ago and discuss my son’s increasing voices and delusions. He never called and after many calls through his social worker we are still waiting. We are hoping a change or adjustment to the meds will help.